Zidovudine (AZT) overdose in a healthy newborn receiving postnatal prophylaxis

Zhanna Livshits, Simon Lee, Robert S. Hoffman, Lewis S. Nelson, Nora Esteban-Cruciani

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Context. Pediatric medication dosing and administration, faced with inherent challenges of dose to body weight adjustment and variable delivery vehicles, may lead to inadvertent errors effectively resulting in overdose. Zidovudine (AZT), a nucleoside analog reverse transcriptase inhibitor (NRTI), is a commonly prescribed medication to treat HIV-exposed newborns, with limited overdose data in this patient population. Metabolic acidosis with elevated lactate is the most serious consequence of AZT toxicity in the adult population, associated with mortality. Other significant effects may include neutropenia and hepatic dysfunction. Case report. A 4-day-old male infant who received two inadvertent 10-fold overdoses of AZT while being treated for HIV postnatal prophylaxis. The newborn developed a transient metabolic acidosis with elevated lactate that resolved within 24 h, a small increase in AST, and persistent neutropenia for 5 weeks. The patient's mother cited several key factors leading to the dosing error. Discussion. The paucity of AZT overdose data in newborns and infants compels this case report, which reviews the published literature and provides insight into prevention and improvement of pediatric patient safety.

Original languageEnglish (US)
Pages (from-to)747-749
Number of pages3
JournalClinical Toxicology
Volume49
Issue number8
DOIs
StatePublished - Oct 2011

Fingerprint

Pediatrics
Zidovudine
Lactic Acid
Newborn Infant
Acidosis
Neutropenia
Reverse Transcriptase Inhibitors
Nucleosides
HIV
Toxicity
Social Adjustment
Patient Safety
Population
Body Weight
Mothers
Mortality
Liver

Keywords

  • Dosing error
  • Metabolic
  • Pediatric overdose
  • Zidovudine overdose
  • Zidovudine toxicity

ASJC Scopus subject areas

  • Toxicology

Cite this

Livshits, Z., Lee, S., Hoffman, R. S., Nelson, L. S., & Esteban-Cruciani, N. (2011). Zidovudine (AZT) overdose in a healthy newborn receiving postnatal prophylaxis. Clinical Toxicology, 49(8), 747-749. https://doi.org/10.3109/15563650.2011.602081

Zidovudine (AZT) overdose in a healthy newborn receiving postnatal prophylaxis. / Livshits, Zhanna; Lee, Simon; Hoffman, Robert S.; Nelson, Lewis S.; Esteban-Cruciani, Nora.

In: Clinical Toxicology, Vol. 49, No. 8, 10.2011, p. 747-749.

Research output: Contribution to journalArticle

Livshits, Z, Lee, S, Hoffman, RS, Nelson, LS & Esteban-Cruciani, N 2011, 'Zidovudine (AZT) overdose in a healthy newborn receiving postnatal prophylaxis', Clinical Toxicology, vol. 49, no. 8, pp. 747-749. https://doi.org/10.3109/15563650.2011.602081
Livshits, Zhanna ; Lee, Simon ; Hoffman, Robert S. ; Nelson, Lewis S. ; Esteban-Cruciani, Nora. / Zidovudine (AZT) overdose in a healthy newborn receiving postnatal prophylaxis. In: Clinical Toxicology. 2011 ; Vol. 49, No. 8. pp. 747-749.
@article{18dac38f09a247b2976bbbacbba110bc,
title = "Zidovudine (AZT) overdose in a healthy newborn receiving postnatal prophylaxis",
abstract = "Context. Pediatric medication dosing and administration, faced with inherent challenges of dose to body weight adjustment and variable delivery vehicles, may lead to inadvertent errors effectively resulting in overdose. Zidovudine (AZT), a nucleoside analog reverse transcriptase inhibitor (NRTI), is a commonly prescribed medication to treat HIV-exposed newborns, with limited overdose data in this patient population. Metabolic acidosis with elevated lactate is the most serious consequence of AZT toxicity in the adult population, associated with mortality. Other significant effects may include neutropenia and hepatic dysfunction. Case report. A 4-day-old male infant who received two inadvertent 10-fold overdoses of AZT while being treated for HIV postnatal prophylaxis. The newborn developed a transient metabolic acidosis with elevated lactate that resolved within 24 h, a small increase in AST, and persistent neutropenia for 5 weeks. The patient's mother cited several key factors leading to the dosing error. Discussion. The paucity of AZT overdose data in newborns and infants compels this case report, which reviews the published literature and provides insight into prevention and improvement of pediatric patient safety.",
keywords = "Dosing error, Metabolic, Pediatric overdose, Zidovudine overdose, Zidovudine toxicity",
author = "Zhanna Livshits and Simon Lee and Hoffman, {Robert S.} and Nelson, {Lewis S.} and Nora Esteban-Cruciani",
year = "2011",
month = "10",
doi = "10.3109/15563650.2011.602081",
language = "English (US)",
volume = "49",
pages = "747--749",
journal = "Clinical Toxicology",
issn = "1556-3650",
publisher = "Informa Healthcare",
number = "8",

}

TY - JOUR

T1 - Zidovudine (AZT) overdose in a healthy newborn receiving postnatal prophylaxis

AU - Livshits, Zhanna

AU - Lee, Simon

AU - Hoffman, Robert S.

AU - Nelson, Lewis S.

AU - Esteban-Cruciani, Nora

PY - 2011/10

Y1 - 2011/10

N2 - Context. Pediatric medication dosing and administration, faced with inherent challenges of dose to body weight adjustment and variable delivery vehicles, may lead to inadvertent errors effectively resulting in overdose. Zidovudine (AZT), a nucleoside analog reverse transcriptase inhibitor (NRTI), is a commonly prescribed medication to treat HIV-exposed newborns, with limited overdose data in this patient population. Metabolic acidosis with elevated lactate is the most serious consequence of AZT toxicity in the adult population, associated with mortality. Other significant effects may include neutropenia and hepatic dysfunction. Case report. A 4-day-old male infant who received two inadvertent 10-fold overdoses of AZT while being treated for HIV postnatal prophylaxis. The newborn developed a transient metabolic acidosis with elevated lactate that resolved within 24 h, a small increase in AST, and persistent neutropenia for 5 weeks. The patient's mother cited several key factors leading to the dosing error. Discussion. The paucity of AZT overdose data in newborns and infants compels this case report, which reviews the published literature and provides insight into prevention and improvement of pediatric patient safety.

AB - Context. Pediatric medication dosing and administration, faced with inherent challenges of dose to body weight adjustment and variable delivery vehicles, may lead to inadvertent errors effectively resulting in overdose. Zidovudine (AZT), a nucleoside analog reverse transcriptase inhibitor (NRTI), is a commonly prescribed medication to treat HIV-exposed newborns, with limited overdose data in this patient population. Metabolic acidosis with elevated lactate is the most serious consequence of AZT toxicity in the adult population, associated with mortality. Other significant effects may include neutropenia and hepatic dysfunction. Case report. A 4-day-old male infant who received two inadvertent 10-fold overdoses of AZT while being treated for HIV postnatal prophylaxis. The newborn developed a transient metabolic acidosis with elevated lactate that resolved within 24 h, a small increase in AST, and persistent neutropenia for 5 weeks. The patient's mother cited several key factors leading to the dosing error. Discussion. The paucity of AZT overdose data in newborns and infants compels this case report, which reviews the published literature and provides insight into prevention and improvement of pediatric patient safety.

KW - Dosing error

KW - Metabolic

KW - Pediatric overdose

KW - Zidovudine overdose

KW - Zidovudine toxicity

UR - http://www.scopus.com/inward/record.url?scp=80053638596&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=80053638596&partnerID=8YFLogxK

U2 - 10.3109/15563650.2011.602081

DO - 10.3109/15563650.2011.602081

M3 - Article

C2 - 21867364

AN - SCOPUS:80053638596

VL - 49

SP - 747

EP - 749

JO - Clinical Toxicology

JF - Clinical Toxicology

SN - 1556-3650

IS - 8

ER -